Hello, my name is Debra and my son is 14yrs old. He has been on Medication for 4 years. He has been struggling with weight gain. Do I take him off and hurt his self esteem? And not do well in school therfore hurting his chances for college. Or consider his health overall? I am very worried!!
In your profile you explained your worry about your son not gaining weight and his growth. I think the first thing you should do is to consult with your son's doctor. Stopping a medication can be a change that should be monitored. What is his medication and dosage? Just curious, because this varies. You have options like lowering the dose, changing meds, and working around dietary needs.
Does your son see a psychologist, psychiatrist, pediatrician? It's best when young people are part of the process when making medical decisions. I think it's okay to trust doctors about medication decisions because they have seen many patients over time, which gives them a unique informed opinion.
I agree with Artfish. We have been through multiple medication changes with my 3 ADHD kids. My 16 year old has been on the same medication for about 4 years - after trying 3 others unsuccessfully - but my 14 year old has had a really difficult time the past year. She was on one med for 2 years when it stopped working for her. She has tried 3 other meds over the past year and we've finally found one that works. We are increasing the dosage slowly to find the optimum level at present. All three of my kids have psychiatrists who work with meds, and a psychologist to speak with for any issues they need support with. Check with your doctor or psychiatrist before stopping meds. Some meds are cumulative and need to be titrated down before stopping. Good luck!
My 12 yr old son is on med for last 7 months. We avoided med for a long time inspite of all the recomedations from the psychiatrists. We had to surrender to med from December. Three medicines had already been tried on him. The sideeffects are usually very high for my. However at present he taking Inspiral 40mg + 10mg (Indian version of Ritalin). The medicine is not having much effect but its performance is better than the others. We are planning to switch him to Yoga, Meditation and Homoeopathy. We will not discontinue the medicine now; as it has got severe backlashes; it should be tapered off slowly with consultation to the Dr. and after seeing the effects of parallel treatment systems. i think we are on the same boat.
My suggestion would be to consider changing his meds before deciding not to have him on any. For the reasons you mentioned it is important for him to feel good about himself and to do well in school. Also he is at an age in which his body has gone through changes (puberty) and he may do well with a different medication that doesn't have as much of a side effect with appetite. There are so many options for medication.
Thank you everyone but we have tried all med.'s. Though his pediatrician is sending him to a neurophysciatrist to find out if there is any other med that can stimulate his appetite. It really would be nice to here from someone that has been through the same thing and their outcome. Yes rahul 260171 homepath may be the route we will take. Idk at 14 yrs old it will be hard. He loves junk food and doesnt eat much fruit and veggies.